Tennessee, 2016Flash Flood and Damaging Wind in Tennessee, August 2, 2016
August 2, 2016 · NWS MEG · 2 events in 1 county or zone
An upper level disturbance triggered storms with very heavy rainfall across portions of west Tennessee on the afternoon of August 2nd. A severe storm also occurred with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance triggered storms with very heavy rainfall across portions of west Tennessee on the afternoon of August 2nd. A severe storm also occurred with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 2:40 PM CST, 45 minutes earlier.
Area forecast discussion, Aug 2, 2:40 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
340 PM CDT TUE AUG 2 2016
.DISCUSSION...
A nearly persistent weather pattern will prevail through the
weekend, courtesy of a dominate 594dm 500mb height ridge centered
over the southern plains and western portions of the lower
MS River valley. This feature will continue to bring well above
normal temperatures to the Midsouth. When combined with 70s
dewpoints, daytime heat indices will likely peak near or above
heat advisory criteria.
Initially, weak northwest flow around the eastern periphery of
the upper ridge will bring chances of rain to the TN River valley.
These areas appear least likely to reach heat advisory criteria
Wednesday, due to rain and clouds. Otherwise, the Heat Advisory
has been expanded eastward for Wednesday, to include all but the
TN River valley portion of the Midsouth.
GFS and ECMWF bring a slight bump in Midsouth rain chances for the
weekend, despite the upper ridge center edging east toward the
lower MS River valley. Confidence in the model-blended 30 pops is
marginal, particularly with GFS solution of showing nocturnal
storms under the upper ridge center Sunday morning. For the
official forecast, have bumped weekend PoPs down a bit.
Overall, there's little indication that the current heat wave will
end before mid-August, but may be tempered next week by a weak
easterly wave. Such a feature would bring increased daytime
clouds and rain chances.
PWB
&&
.AVIATION...
18z TAF cycle
VCTS possible at TAF sites this afternoon into early evening,
especially at MKL/TUP where coverage will be slightly better. SW/W
winds between 5-8 kts will become light tonight. VFR conditions
anticipated to prevail through much of the period outside of any
convective activity.
CJC
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Wednesday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Wednesday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Wednesday for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 10 AM to 8 PM CDT Wednesday for Alcorn-Benton
MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-
Pontotoc-Prentiss-Tippah-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Wednesday for Crockett-Dyer-Fayette-
Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton.
Heat Advisory from 10 AM to 8 PM CDT Wednesday for Chester-
McNairy.
&&Hazardous weather outlook, Aug 2, 2:08 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT TUE AUG 2 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
308 PM CDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICES OF 105 TO 110 WILL BE POSSIBLE ALONG AND WEST OF THE
MISSISSIPPI RIVER INTO EARLY EVENING.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT NEAR THE TENNESSEE RIVER. LOCALLY HEAVY RAINFALL AND
STRONG WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS HEAT WILL GRADUALLY BUILD EAST ACROSS THE MIDSOUTH
THROUGH LATE WEEK...WITH AFTERNOON HEAT INDICES OF 105 TO 110
POSSIBLE. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, Aug 2, 3:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CDT TUE AUG 2 2016
TNZ051>054-090-022200-
HARDEMAN TN-MADISON TN-CROCKETT TN-HENDERSON TN-CHESTER TN-
410 PM CDT TUE AUG 2 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
NORTH CENTRAL HARDEMAN COUNTY IN WESTERN TENNESSEE...
MADISON COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN CROCKETT COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE...
CHESTER COUNTY IN WESTERN TENNESSEE...
AT 410 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER JACKSON
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTH CENTRAL HARDEMAN...MADISON...SOUTHEASTERN CROCKETT...
SOUTHWESTERN HENDERSON AND CHESTER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3539 8899 3578 8902 3577 8858 3538 8837
TIME...MOT...LOC 2110Z 297DEG 29KT 3562 8883
Special weather statement, Aug 2, 3:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE AUG 2 2016
TNZ003-020-021-052-054-022200-
CARROLL TN-WEAKLEY TN-MADISON TN-GIBSON TN-HENDERSON TN-
413 PM CDT TUE AUG 2 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
CARROLL COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN MADISON COUNTY IN WESTERN TENNESSEE...
EASTERN GIBSON COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE...
AT 413 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MILAN
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL...SOUTHEASTERN WEAKLEY...NORTHEASTERN MADISON...
EASTERN GIBSON AND NORTHWESTERN HENDERSON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3578 8889 3579 8891 3617 8883 3617 8853
3615 8853 3615 8839 3577 8839
TIME...MOT...LOC 2113Z 297DEG 29KT 3586 8882Thunderstorm Wind, Madison
- When
- August 2, 3:25 PM CST to 3:35 PM CST
- Where
- Madison County, 5 mi W of Bemis to 2.47 mi SSW of Madison Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.580, -88.919
Straight line winds knocked down many power lines and a few trees west of Bemis. A billboard was also damaged.
Flash Flood, Madison
- When
- August 2, 3:52 PM CST to 5:30 PM CST
- Where
- Madison County, Bemis to 0.62 mi SSW of Malesus
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.580, -88.830
Significant street flooding in Bemis. Many roadways covered with water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654625, 650918.